Iowa, 2018

High Wind in Iowa, October 3, 2018

October 3, 2018 · NWS OAX · 1 event in 1 county or zone

A cold front moving through the area produced wind gusts from 50 to 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moving through the area produced wind gusts from 50 to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 3, 3:22 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 3, 3:22 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
422 PM CDT Wed Oct 3 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 336 PM CDT Wed Oct 3 2018

Main forecast problem for the short term is cold front moving
across the area with gusty winds.

Cold front at 20Z was beginning to move southeast into
northeastern Nebraska. Winds have been gusting behind the front
between 40 to 50 kts in north central Nebraska. Cold front will
continue driving southeast through the evening and is expected to
be along a line from Omaha to Fairbury line by 00Z.

Front stalls out over southern Kansas on Thursday. Another upper
level shortwave trough within the southwesterly upper flow begins
to move across the Central Plains. At the same time front that was
stalled out over southern Kansas begins to slowly move northward
on Thursday night. Isentropic lift north of the frontal boundary
will produce a chance of rain Thursday night into Friday,with
greatest chances over southeast Nebraska and southwest Iowa. Front
is forecast to move southward again on Friday night in response
to upper shortwave moving across the northern tier states causing
a surface high to move into the Northern Plains.Even though the
front moves southeast, there still is a chance of rain over
southeast Nebraska and southwest Iowa.

.LONG TERM...(Saturday night through Wednesday)
Issued at 336 PM CDT Wed Oct 3 2018

The main forecast problem in the extended is heavy rain and
possible flooding from late Saturday night through Wednesday.
Strong southerly and southwesterly fetch of subtropical moisture
will continue over the area as a deep long wave trough remains
over the desert southwest. Shortwave troughs are forecast to eject
out of the longwave trough into the plains. Models are indicating
heavy rain from Saturday night through at least Tuesday night.
This will have to be watched closely as heavy rain will only
aggravate streams and rivers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1221 PM CDT Wed Oct 3 2018

VFR conditions will continue through the period. Winds will become
northerly and increase greatly this afternoon and evening as a
strong cold front progresses through the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 11 PM CDT this evening for NEZ034-043>045-
     050>053-065>068-078-088>093.

     Wind Advisory until 9 PM CDT this evening for NEZ011-012-015>018-
     030>033-042.

IA...Wind Advisory until 11 PM CDT this evening for IAZ043-055-056-
     069-079-080-090-091.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...KG
Hazardous weather outlook, Oct 3, 10:38 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1138 AM CDT Wed Oct 3 2018

IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-040645-
Monona-Shelby-Montgomery-Page-Knox-Cedar-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Butler-Saunders-Seward-Lancaster-Saline-Jefferson-Gage-Johnson-
Pawnee-
1138 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for a few non-severe showers and thunderstorms
across far southeast Nebraska and southwest Iowa tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The overall weather pattern will be active the rest of the week
and into early next week. There will be intermittent thunderstorm
chances beginning early Thursday with several chances for
potentially heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this today or tonight.

IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-040645-
Harrison-Pottawattamie-Mills-Fremont-Washington-Douglas-Sarpy-
Cass-Otoe-Nemaha-Richardson-
1138 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for a few non-severe showers and thunderstorms
across far southeast Nebraska and southwest Iowa tonight.

Minor flooding will occur along the Missouri River from Blair
downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The overall weather pattern will be active the rest of the week
and into early next week. There will be intermittent thunderstorm
chances beginning Thursday with several chances for potentially
heavy rains.

Minor flooding should continue along the Missouri River from
Blair downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Oct 3, 5:03 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     NON-TSTM WND GST 1 WNW VALLEY            41.32N 96.37W
10/03/2018  M61 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

&&
Local storm report, Oct 3, 5:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
605 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     NON-TSTM WND GST 2 ESE TEKAMAH           41.76N 96.18W
10/03/2018  M58 MPH          BURT               NE   ASOS

&&
Local storm report, Oct 3, 5:09 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     NON-TSTM WND GST 3 SSW NORFOLK           41.99N 97.44W
10/03/2018  M61 MPH          MADISON            NE   ASOS

0417 PM     NON-TSTM WND GST 3 SSW NORFOLK           41.99N 97.44W
10/03/2018  M60 MPH          MADISON            NE   ASOS

&&
Local storm report, Oct 3, 5:17 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
617 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     NON-TSTM WND DMG 1 NNW BOYS TOWN         41.28N 96.14W
10/03/2018                   DOUGLAS            NE   TRAINED SPOTTER

            TREE LIMBS BLOWN DOWN.

&&
Local storm report, Oct 3, 5:18 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     NON-TSTM WND GST 4 WNW LINCOLN           40.85N 96.76W
10/03/2018  M59 MPH          LANCASTER          NE   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pottawattamie

When
October 3, 5:36 PM CST to 5:45 PM CST
Where
Pottawattamie forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

A storm chaser estimated a 60 mph wind gust along a cold front near the I29/I680 junction.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780419.